Depakote-induced Hair Loss
This is not very common if weight gain is not a problem, so usually my patients have avoided it in their attempts to avoid weight gain. However, if the medication is working great and this is the only problem you have with it, what can you do?
You'll see recommendations to use a vitamin containing selenium and zinc, such as "Centrum Silver". I heard one source say there wasn't enough zinc in there to really do the job, but the Depakote representatives have talked about this particular vitamin for years, to address this problem. Thinking I was underemphasizing the benefits of this approach, one reader wrote in:
Your site says you haven’t seen any evidence that this works. Well, I just want to share this helped me immediately. It completely resolved these two side effects right away [dry, itching skin and dry/falling out hair] and I am very pleased to have heard about the “selenium and zinc” thing. Perhaps I already had some sort of deficiency and that is why it helped me and hasn’t had much impact for others. I don’t really know enough to speculate; I just wanted to suggest that you shouldn’t be too quick to discount it. For me it was a wonderful solution.
Then recently I had a fellow (thanks, BC) write about biotin. Here's his message:
Since I was rewarded with my first foray into medicine by reducing my brother's diarrhea, I went back to PubMed and did more research - this time to cure the hair loss. Research shows that biotin levels decrease in people taking VPA. (This is the ingredient they put in shampoo to make your hair have body.) Zinc levels can also become too low. Both of these nutrients are critical for hair growth and texture. It's too early to tell yet, but it seems that the biotin and zinc are helping tremendously with the hair loss. Your patient with the hair loss might want to get
Solaray's Hair Nutrients supplement. It's got 1000 mcg of biotin in it.
And he supplied a referenceSchulpis to support this treatment, which seems to back up the idea. . Note that in the study linked above, they used 10 mg of biotin, where the supplement noted above has 1000 mcg, or 1 mg, in it -- 10 times less than in the study. So the proper dose is certainly unclear, if this actually works. I've not seen nor heard other evidence for or against this strategy.
I have not looked at the risks, to the extent they are known, of daily biotin. If you plan on taking the stuff, you should.